Colorado, 2020High Wind in Colorado, June 7, 2020
June 7, 2020 · NWS GLD · 3 events in 3 counties and zones
During the day unseasonably strong winds occurred in East Central Colorado. The peak wind gust reported was 62 MPH at the Burlington airport and near First View.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day unseasonably strong winds occurred in East Central Colorado. The peak wind gust reported was 62 MPH at the Burlington airport and near First View. These high winds also caused damage near Eckley to an outbuilding, vehicle, trailer, and a few small trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 8:45 AM MST, 4 hours earlier.
Area forecast discussion, Jun 7, 8:45 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Goodland KS
945 AM MDT Sun Jun 7 2020
.SHORT TERM...(Today through Tuesday night)
Issued at 345 AM MDT Sun Jun 7 2020
Today-tonight...the forecast area is under southwest flow aloft
today, in between low pressure over the Pacific Northwest and high
pressure over Missouri. Tonight the upper low slowly moves east
into Montana and northwest Wyoming with the upper high also
shifting slowly east. At the surface the pressure gradient across
the forecast area reaches 9 to potentially 10mb which is a mb or
two higher then 24 hours ago. With plenty of sunshine expected we
should see another day of south winds gusting up to 60 mph. The
exception could be Norton and Graham counties where winds may gust
closer to 45 mph. Will continue with the High Wind Warning for
the entire area at let incoming shift know about the far eastern
counties potentially not reaching criteria. With the strong winds
cant rule out a few areas of blowing dust, especially those areas
that have recently had work done in the fields the past few days.
High temperatures are expected to reach the mid 90s to around 100
degrees. A few high based thunderstorms are possible late this
afternoon from around Trenton to Goodland and Cheyenne Wells
within an area of 700mb moisture.
Breezy to windy conditions are expected this evening slowly
decreasing after midnight as a cold front makes its way into the
northwest corner of the forecast area. Low temperatures are
expected to range from the mid 50s to low 60s in far eastern
Colorado, mid 60s to low 70s east of the CO/KS border.
Monday-Monday night...the cold front works its way into the
northwest 1/2 or so of the forecast area during the day with
northeast winds behind it and south to southeast winds ahead of
it. High temperatures are expected to range from the low 80s to
near 90 behind the front with mid to upper 90s ahead of it.
Isolated to scattered thunderstorms are possible from the Oberlin
and McCook areas south by mid to late afternoon where
moisture/lift and low level convergence along the front are
maximized. For the overnight hours much cooler air moves in with
windy northwest winds as the upper trough starts moving through
the area. Precipitation chances increase a bit along and north of
the interstate where better 850- 500mb moisture exists. Low
temperatures will be much cooler compared to the past few nights
with readings ranging from the low to mid 40s in far eastern
Colorado, mid 40s to mid 50s east of the CO/KS border.
Tuesday-Tuesday night...the NAM/ECMWF bring the upper trough axis
and a large area of 850-500mb moisture through the area during
the day and out of the area by mid to late evening. The GFS is
about 6 to 9 hours faster moving the moisture in and out of the
area. Right now we have slight chance to low change pops for rain
showers. We currently have high temperatures in the mid 60s to low
70s but those are in question if the NAM verifies with its
slightly slower movement of the upper trough. We could see much
lower readings. Low temperatures are expected to drop into the low
40s to around 50.
.LONG TERM...(Wednesday through Saturday)
Issued at 158 AM MDT Sun Jun 7 2020
Upper ridge will gradually rebuild over the area from the west
with the ridge axis reaching the central plains on Saturday.
Temperatures will correspondingly warm from near normal on
Wednesday to above normal the remainder of the period.
Precipitation chances appear slim to none under the ridge.
However, the GFS does show a backdoor cold front sliding into the
area on Friday with light precipitation. The feature is notably
absent from the ECMWF, so confidence is low and will leave Friday
dry for now. Wednesday and Thursday will see low relative humidity
values in northeast Colorado where fuels remain susceptible,
however wind speeds are currently forecast to be light, leading to
elevated rather than critical fire weather conditions.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 943 AM MDT Sun Jun 7 2020
...Hazardous aviation conditions associated with strong southerly
winds today...
Aside from occasionally reduced visibilities associated with
blowing dust throughout the day, VFR conditions are anticipated
to prevail. Expect S to SSW winds sustained at 25-35 knots with
gusts as high as 40-50 knots, with the strongest winds between
17-01Z. Winds will begin to weaken AOA sunset, but will remain
breezy at 20-30 knots overnight. Southerly LLWS at 300-600 ft AGL
is possible late this evening and overnight (04-11Z time-frame) as
surface winds decrease and a strong southerly LLJ develops.
&&
.FIRE WEATHER...
Issued at 345 AM MDT Sun Jun 7 2020
Critical fire weather conditions are expected today across far
eastern Colorado where south winds gusting to 60 mph will combine
with relative humidity readings near 10 percent to create
potentially dangerous fire weather conditions.
Elevated fire weather conditions are possible next weekend across
far eastern Colorado.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
CO...High Wind Warning until 9 PM MDT this evening for COZ090>092.
Red Flag Warning until 9 PM MDT this evening for COZ252>254.
NE...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
NEZ079>081.
&&
SHORT TERM...99
LONG TERM...024
AVIATION...VINCENT
FIRE WEATHER...99Hazardous weather outlook, Jun 7, 7:32 AM MST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
832 AM MDT Sun Jun 7 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081445-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
832 AM MDT Sun Jun 7 2020 /932 AM CDT Sun Jun 7 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning is in effect for the entire Tri-State area until
9 PM MDT this evening. Dangerous travel conditions associated with
high winds and areas of blowing dust are anticipated to be the
primary impact, especially along the Interstate 70 corridor in
Northwest Kansas and far Eastern Colorado.
Extremely critical and very dangerous fire weather conditions are
expected today across far Eastern Colorado. Outdoor burning is not
advised. Repeating, outdoor burning should be avoided!
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Severe thunderstorms capable of producing large hail and damaging
winds are possible Monday evening (June 8) into early Tuesday morning
(June 9), mainly in Northwest Kansas and Southwest Nebraska between
5 PM and 1 AM MDT.
Elevated fire weather conditions may persist throughout the week and
into next weekend across portions of far Eastern Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late Monday afternoon and evening.
Vincent
In the hours before
Local storm report, Jun 7, 11:48 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM NON-TSTM WND GST 3 W BIRD CITY 39.76N 101.59W
06/07/2020 M51 MPH CHEYENNE KS MESONET
MESONET STATION DW4654 BIRD CITY.
&&
VINCENTLocal storm report, Jun 7, 11:55 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HIGH SUST WINDS 3 E GRINNELL 39.12N 100.57W
06/07/2020 M40 MPH GOVE KS MESONET
MESONET STATION UP830 3.3 E GRINNELL (UPR).
&&
VINCENTLocal storm report, Jun 7, 12:01 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
06/07/2020 M55 MPH RED WILLOW NE ASOS
SOUTHERLY WIND GUST TO 55 MPH (48 KNOTS) AT
THE ASOS IN MCCOOK (KMCK) AT 1837 UTC ON
SUNDAY JUNE 7. SUSTAINED WIND 38 MPH.
&&
VINCENTLocal storm report, Jun 7, 12:23 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/07/2020 M54 MPH KIT CARSON CO ASOS
SOUTHERLY WIND GUST TO 54 MPH AT THE ASOS IN
BURLINGTON (KITR) AT 1853 UTC ON SUNDAY JUNE
7. SUSTAINED AT 35 MPH.
&&
VINCENTLocal storm report, Jun 7, 12:27 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
127 PM MDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
06/07/2020 M58 MPH SHERMAN KS ASOS
SOUTHERLY WIND GUST TO 58 MPH (50 KNOTS) AT
THE ASOS IN GOODLAND (KGLD) AT 1903 UTC ON
SUNDAY JUNE 7. SUSTAINED WIND RANGING FROM
35-40 MPH.
&&
VINCENTLocal storm report, Jun 7, 12:31 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM NON-TSTM WND GST 3 N COLBY 39.43N 101.05W
06/07/2020 M52 MPH THOMAS KS AWOS
AWOS STATION KCBK 2 N COLBY.
&&
VINCENTHigh Wind, Kit Carson County
- When
- June 7, 12:45 PM MST to 2:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Reported at the Burlington airport.
High Wind, Cheyenne County
- When
- June 7, 2:15 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Reported 4 E of Firstview.
High Wind, Yuma County
- When
- June 7, 4:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
An outbuilding, car, trailer, fence, and a few small trees sustained unspecified damage from high winds. This was reported 6 WSW of Eckley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, June 7, 2020$602,000 · 2.5 in hail · 27 events
- Tornadoes and Hail in South Dakota, June 7, 2020EF1 · 85 events
- Coastal Flood in Texas, June 7, 2020$200,000 · 2 events
- Tornado and Hail in North Dakota, June 7, 2020EF0 · 55 events
- Hail and Damaging Winds in Minnesota, June 7, 20201.75 in hail · 35 events
- Tropical Storm and Storm Surge in Alabama, June 7 to 8, 2020$25,000 · 8 events
- Lightning Strike in Florida, June 7, 20202 injured · 1 event
- Hail and Lightning Strike in Utah, June 7, 20201 injured · 1.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, June 7, 20205 events
- Flash Flooding in Florida, June 7, 20205 events
- Dust Storm and High Wind in Kansas, June 7, 2020$5,000 · 56 kt wind · 5 events
- Tornadoes in Florida, June 7, 2020EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901616, 901618, 901615.